Montana, 2018Winter Storm in Montana, February 16 to 19, 2018
February 16 to 19, 2018 · NWS BYZ · 7 events in 7 counties and zones
Arctic air at the surface, combined with a moist flow off the Pacific, resulted in heavy snow over the Beartooth/Absaroka Mountains and adjacent foothills, as well as portions of the plains.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air at the surface, combined with a moist flow off the Pacific, resulted in heavy snow over the Beartooth/Absaroka Mountains and adjacent foothills, as well as portions of the plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 16, 9:38 AM MST, 2 hours 22 minutes earlier.
Area forecast discussion, Feb 16, 9:38 AM MST, 2 hours 22 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
938 AM MST Fri Feb 16 2018
.UPDATE...
With winds showing a southwesterly trend this morning mixing is
being promoted. May struggle in some eastern valleys but expect
winds to increase in response to a shortwave tracking into
northwest Montana. No updates to forecast. borsum
&&
.SHORT TERM...valid for Tdy and Sat...
Today through Monday...
Winds have increased along the western foothills overnight with
some areas of blowing snow reducing visibilities at times. Expect
winds to continue to increase through the day with southwest wind gusts
up to 60 mph possible from Livingston to Nye. Have continued the
Wind Advisory in effect for these areas through 6pm today.
The advisory may need to be extended further in time if winds
stay up a bit longer. Breezy conditions with patchy blowing snow
will be possible across central and western areas outside of the
foothills today as well.
Snow increases over the western mountains today as moisture begins
to stream in over the region. Snow will spread out onto the plains
this evening and overnight as a disturbance drops through
northwest flow over the area. There remains uncertainty in where
the heaviest snowfall will be, but in generall, 1 to 3 inches
look possible for a good portion of the area. There may be some
locally higher totals with good lapse rates aloft. Snow will
decrease across most of the area Saturday morning with snow
continuing over the mountains during the day. Snow looks to spread
out onto the plains Saturday evening, mainly across the north,
before shifting south overnight as an associated surface low dives
south and east into Wyoming. There may be a brief lull in the
snow Sunday morning, before snow increases again over the area
late Sunday afternoon/Sunday evening into Monday as the
aforementioned upper low digs over Idaho, and upslope flow
increases over the area. While there remains model uncertainty in
timing and placement of the areas of heaviest precipitation, the
models remain in good agreement in the overall pattern. Several
inches of snowfall look possible across a large portion of the
area Saturday night through Monday. With snow getting going
earlier in the mountains, have gone ahead and issued a Winter
Storm Warning starting this evening, and continuing into Sunday
for the Crazy and Beartooth Absaroka mountains, where 1 to 2 feet
of snow look possible.
High temperatures will range from the 30s today, to the 20s and
30s on Saturday, before temperatures cool into the teens on
Sunday and single digits for Monday. Low temperatures will range
from the single digits and teens above zero most nights, with lows
dipping into the single digits to teens below zero Sunday night
and Monday night. STP
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Tuesday through Friday...
Pattern for the extended period remains unsettled over the
northern Rockies as a strong ridge remains in place off the west
coast keeping the door open for weak systems and chunks of cold
air to drop in from Canada. At this point have low pops in to
cover these but may need to increase precipitation chances going
forward for some periods. Cold air will slowly retreat Wednesday
with highs back to around freezing in many areas by Thursday,
though some models drop Canadian airmass back into the region on
Friday. Chambers
&&
.AVIATION...
Gusty WSW surface winds will occur at KLVM with gusts to 50 kt
into the early afternoon. The winds will gradually decrease during
the afternoon. There will be areas of blowing snow around KLVM.
Conditions will deteriorate to MVFR around KLVM this afternoon and
obscurations will increase over the western mountains. VFR will
prevail elsewhere. Scattered snow showers will move S through the
area tonight into Saturday morning with MVFR/IFR conditions.
Widespread mountain obscurations are expected tonight into
Saturday. LLWS is expected over KSHR late tonight/early Sat.
morning. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 035 015/031 007/014 906/007 911/014 907/024 010/030
1/Q 75/S 77/S 74/S 11/B 11/U 11/B
LVM 033 020/038 014/020 905/009 909/018 000/028 015/033
3/S 75/S 87/S 74/S 21/B 11/N 12/J
HDN 035 011/030 007/016 906/007 914/011 910/023 005/028
2/S 84/S 76/S 74/S 21/B 11/U 11/B
MLS 031 008/022 003/011 907/004 917/004 911/016 002/021
2/S 62/S 73/S 64/S 11/B 11/U 11/B
4BQ 034 013/027 009/017 903/008 911/011 910/020 005/027
1/B 82/S 54/S 85/S 21/B 11/U 11/B
BHK 031 010/020 004/012 907/005 915/005 913/015 002/023
1/E 61/B 73/S 75/S 21/E 11/U 11/B
SHR 034 014/032 012/020 906/008 910/014 911/023 004/031
1/E 62/S 57/S 75/S 21/B 11/U 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 6 PM MST this evening FOR ZONES
65-66.
Winter Storm Warning in effect from 5 PM this afternoon to 9
AM MST Sunday FOR ZONES 67-68.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Feb 16, 3:45 AM MST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
345 AM MST Fri Feb 16 2018
MTZ028>042-056>058-063>066-WYZ098-099-171045-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Northeast Bighorn Mountains-
Sheridan Foothills-
345 AM MST Fri Feb 16 2018
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT... Periods of accumulating snowfall and very cold
temperatures.
* WHERE...Portions of south central and southeast Montana and north
central Wyoming.
* WHEN...Periods of snow this evening through Monday. Heaviest
snowfall expected Saturday evening into Sunday morning and Sunday
evening into Monday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Periods of accumulating snow may result in poor travel conditions.
Please check the latest forecasts and road reports for your travel
plans.
&&
MTZ067-068-171045-
Absaroka/Beartooth Mountains-Crazy Mountains-
345 AM MST Fri Feb 16 2018
This Hazardous Weather Outlook is for portions of south central
Montana.
* WHAT... Periods of moderate to heavy snowfall producing
accumulations of a foot or more in the high country.
* WHERE...Mountains of south central Montana.
* WHEN...Periods of snow today through Monday. Heaviest snowfall
expected Saturday evening into Sunday morning and Sunday evening
into Monday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Backcountry travel will be very difficult to impossible in the
Beartooth/Absarokas and Crazy Mountains this weekend with an
increased threat of avalanches. Please use caution and check the
latest forecasts and avalanche bulletins.
&&
In the hours before
Local storm report, Feb 16, 9:35 AM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
935 AM MST FRI FEB 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 AM NON-TSTM WND GST 3 WSW NYE 45.41N 109.87W
02/16/2018 M51.00 MPH STILLWATER MT MESONET
0212 AM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
02/16/2018 M58.00 MPH PARK MT MESONET
0600 AM SNOW 5 SE REED POINT 45.67N 109.47W
02/16/2018 M2.0 INCH STILLWATER MT COCORAHS
0700 AM SNOW 2 WSW JOLIET 45.47N 109.01W
02/16/2018 M1.0 INCH CARBON MT CO-OP OBSERVER
0700 AM SNOW 3 NNE BILLINGS 45.84N 108.52W
02/16/2018 M1.0 INCH YELLOWSTONE MT COCORAHS
0700 AM SNOW 1 W STORY 44.57N 106.90W
02/16/2018 M1.0 INCH SHERIDAN WY COCORAHS
0700 AM SNOW 1 S KLEIN 46.40N 108.55W
02/16/2018 M2.0 INCH MUSSELSHELL MT COCORAHS
0700 AM SNOW 15 N POMPEYS PILLAR 46.20N 108.00W
02/16/2018 M1.0 INCH YELLOWSTONE MT CO-OP OBSERVER
0759 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
02/16/2018 M63.00 MPH PARK MT ASOS
0800 AM SNOW 16 S SHERIDAN 44.57N 106.93W
02/16/2018 M1.5 INCH SHERIDAN WY COCORAHS
&&
VLSWinter Storm, Absarokee / Beartooth Mountains
- When
- February 16, 12:00 PM MST to February 19, 3:00 AM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Fisher Creek Snotel reported 40+ inches of snow and White Mill 20+ inches of snow. The town of Cooke City was shut down with no travel in or out of the town.
Winter Storm, Crazy Mountains
- When
- February 16, 4:00 PM MST to February 19, 3:00 AM MST
- Where
- Crazy Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.923, -110.104 (the zone’s center; the record gives no point)
South Fork Shields Snotel reported 24+ inches of new snow.
Winter Storm, Northern Sweet Grass
- When
- February 17, 3:00 PM MST to February 18, 8:05 AM MST
- Where
- Northern Sweet Grass forecast zone
- Reported by
- Trained Spotter
Melville and Big Timber received between 6 and 9 inches of snow.
Winter Storm, Treasure
- When
- February 17, 3:00 PM MST to February 18, 4:30 PM MST
- Where
- Treasure forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.212, -107.272 (the zone’s center; the record gives no point)
Snowfall of 6 to 7 inches was reported across the area.
Winter Storm, Northern Big Horn
- When
- February 17, 10:00 PM MST to February 18, 3:00 PM MST
- Where
- Northern Big Horn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
Snowfall of 6 to 10 inches was reported in the Busby area.
Winter Storm, Beartooth Foothills
- When
- February 18, 12:00 AM MST to February 19, 3:00 AM MST
- Where
- Beartooth Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Snowfall of 4 to 8 inches was reported across the area.
Winter Storm, Red Lodge Foothills
- When
- February 18, 12:00 AM MST to February 19, 3:00 AM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Snowfall of 4 to 10 inches was reported across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Ohio, February 16 to 21, 2018$773,000 · 11 events
- Flooding in West Virginia, February 16 to 21, 2018$169,000 · 24 events
- Blizzard and High Wind in Wyoming, February 16 to 18, 201868 kt wind · 27 events
- Flooding in Illinois, February 16 to 28, 20186 events
- Winter Storm and Heavy Snow in Idaho, February 16 to 19, 20186 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, February 16, 20185 events
- Flooding in Kentucky, February 16 to 21, 2018$7,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732525, 732524, 732526, 732528, 732527, 732522, 732523.